Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2011, 10:15 PM CDT for Beadle County, Sanborn County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2011, 10:15 PM CDT (03:15 UTC)
- Expired
- May 8, 2011, 11:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Sanborn County, SD
The radar
The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 10:18 PM CDT | HAIL 1.75 | Woonsocket, SD | MARBLE TO GOLF BALL HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS53 KFSD 090315 SVRFSD SDC005-111-090400- /O.NEW.KFSD.SV.W.0051.110509T0315Z-110509T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 PM CDT SUN MAY 8 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA... WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 1100 PM CDT * AT 1015 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOONSOCKET...OR 23 MILES NORTHWEST OF MITCHELL...AND MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HURON AROUND 1100 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4440 9831 4437 9801 4392 9820 4397 9834 TIME...MOT...LOC 0315Z 192DEG 26KT 4405 9824 WIND...HAIL 60MPH 1.00IN $$ HANKO
3 follow-up statements
228 WWUS53 KFSD 090323 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1023 PM CDT SUN MAY 8 2011 SDC005-111-090400- /O.CON.KFSD.SV.W.0051.000000T0000Z-110509T0400Z/ SANBORN SD-BEADLE SD- 1023 PM CDT SUN MAY 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BEADLE AND NORTHWESTERN SANBORN COUNTIES UNTIL 1100 PM CDT... AT 1022 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOONSOCKET...OR 22 MILES SOUTH OF HURON...MOVING NORTH AT 30 MPH. IN ADDITION...AT 1018 PM GOLF BALL SIZED HAIL WAS REPORTED IN WOONSOCKET WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... HURON AROUND 1100 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4440 9831 4437 9801 4396 9821 4399 9833 TIME...MOT...LOC 0322Z 187DEG 24KT 4409 9824 WIND...HAIL 60MPH 1.75IN $$ HANKO
655
WWUS53 KFSD 090342
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT SUN MAY 8 2011
SDC005-111-090400-
/O.CON.KFSD.SV.W.0051.000000T0000Z-110509T0400Z/
SANBORN SD-BEADLE SD-
1042 PM CDT SUN MAY 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BEADLE AND NORTHWESTERN SANBORN COUNTIES UNTIL 1100 PM CDT...
AT 1018 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF WOONSOCKET...OR 16
MILES SOUTH OF HURON...MOVING NORTH AT 25 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN SANBORN AND SOUTH CENTRAL BEADLE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4406 9832 4432 9826 4429 9805 4422 9808
4401 9818
TIME...MOT...LOC 0341Z 193DEG 20KT 4415 9820
WIND...HAIL 60MPH 1.75IN
$$
HANKO096
WWUS53 KFSD 090359
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT SUN MAY 8 2011
SDC005-111-090409-
/O.EXP.KFSD.SV.W.0051.000000T0000Z-110509T0400Z/
SANBORN SD-BEADLE SD-
1059 PM CDT SUN MAY 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BEADLE AND
NORTHWESTERN SANBORN COUNTIES WILL EXPIRE AT 1100 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED FOR THE WARNED
AREA.
LAT...LON 4406 9832 4432 9826 4429 9805 4422 9808
4401 9818
TIME...MOT...LOC 0359Z 193DEG 20KT 4425 9817
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:35 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 8, 7:35 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 735 PM CDT SUN MAY 8 2011 .DISCUSSION... FIELD OF CUMULUS FORMING ACROSS SOUTH CENTRAL SD AND NORTHEAST NEBRASKA EXTENDING INTO THE MISSOURI VALLEY THIS EVENING ALONG THE INSTABILITY AXIS. MODELS SUGGEST THUNDERSTORM INITIATION IS POSSIBLE ALONG THIS AXIS WHERE THE CAP APPEARS TO BE AT ITS WEAKEST. SCATTERED THUNDERSTORMS WOULD MOVE INTO THE FAR WESTERN BORDER THROUGH THE NEXT FEW HOURS THEN LIKELY TRACK EAST-SOUTHEASTWARD ALONG THE MISSOURI VALLEY AREA THROUGH THE EARLY MORNING HOURS. STEEP LAPSE RATES NEAR 9.0...MUCAPE NEAR 3000...AND STRONG HELICITY EXIST MAINLY WEST OF THE JAMES RIVER. SHEAR APPEARS TO BE A BIT ON THE WEAK SIDE AT THE MOMENT...HOWEVER CANNOT RULE OUT A FEW SLOW MOVING THUNDERSTORMS OR EVEN SUPERCELLS DEVELOPING WEST OF THE JAMES VALLEY IN THE NEXT FEW HOURS. STILL...AM CONCERNED BY THE LACK OF LOW TO MID LEVEL MOISTURE SEEN ON THE LBF SOUNDING...AS WELL AS THE VERY LARGE CAP IN OMA WHICH IS GOING TO BE A STRONG INHIBITOR TO INITIALIZATION. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT IN ANY SEVERE THUNDERSTORMS THAT DO DEVELOP THIS EVENING...WITH ISOLATED TORNADOES ALSO POSSIBLE. THE LOW LEVEL JET INCREASES LATER THIS EVENING NEAR THE MISSOURI VALLEY AND COULD CONSOLIDATE THE STORMS INTO A MORE LINEAR FORM AFTER MIDNIGHT. A TORNADO WATCH IS IN EFFECT FOR CHARLES MIX...GREGORY...BON HOMME AND BRULE COUNTIES THROUGH 1 AM TONIGHT. && .AVIATION... PRETTY MUCH ANTICIPATING VFR CONDITIONS THROUGH ABOUT 08-09Z... ALTHOUGH A SMALL CORRIDOR OF MVFR CEILINGS WILL BE POSSIBLE WEST OF THE JAMES RIVER A LITTLE EARLIER. AFTER 09Z SOME PATCHY 4-6SM FOG AND LOW END MVFR CEILINGS BECOMING INCREASINGLY LIKELY AS NARROW RIBBON OF LOW LEVEL MOISTURE INCREASES FROM THE SOUTH TOWARD THE KSUX/KFSD AND KHON AREAS. CONVECTIVE THREAT FOR THE EVENING AND OVERNIGHT ARE OTHER AVIATION CONCERN. HAVE SOME INITIAL DEVELOPMENT OCCURRING THIS EVENING WITHIN NARROW INSTABILITY AXIS THROUGH CENTRAL SOUTH DAKOTA. GIVEN THE DRIER TRAJECTORY FROM THE SOUTHEAST AT LOW LEVELS...THE STRONG CAP INDICATED ON THE KOAX RAOB...LIKELY TO BE A FAIRLY SMALL AREA TO BE IMPACTED BY CONVECTION AT LEAST THROUGH MID TO LATE EVENING...AND LIKELY WEST OF THE JAMES VALLEY. EVENTUALLY...MAY GET SOME MORE BROADLY FOCUSED CONVECTION TO DEVELOP TOWARD 06Z AS LOWER TO MID LEVEL THETA E ADVECTION INCREASES...BUT MOST OF THIS SHOULD END UP NORTH OF INTERSTATE 90 AND PERHAPS TOWARD THE IOWA GREAT LAKES AREA...WITH A MUCH HIGHER RISK OF STORM COVERAGE TOWARD HIGHWAY 14. OVERALL...THUNDERSTORM TIMING AND PLACEMENT STILL DIFFICULT...AND FOR NOW DID NOT FIND ENOUGH CONFIDENCE IN TIMING AND LOCATION TO WARRANT MENTION IN ANY OF THE LOCAL TAFS. /CHAPMAN && .PREV DISCUSSION... LOW PRESSURE ACROSS THE CENTRAL PLAINS BECOMES BETTER ORGANIZED ON MONDAY WITH A WARM FRONT SURGING NORTH THROUGH THE PLAINS. MODELS STILL WAFFLING ON HOW RAPIDLY THE WARM FRONT MOVES TO THE NORTH...THROUGH THE MORE AGGRESSIVE SOLUTIONS SUGGEST THE FRONT MAY APPROACH THE SOUTHERN SECTIONS OF THE FORECAST AREA. NORTH OF THE FRONT...THERE SHOULD BE A FAIR AMOUNT OF CLOUDS KEEPING MIXING FAIRLY LIMITED. FAIRLY STOUT CAP...WITH 700 MB TEMPERATURES AROUND +10-12 C. MODELS HINT THAT A SHORT WAVE MAY APPROACH FROM THE SOUTH. WHEN MODELS GO CONVECTIVE...CAP COOLS 5-6 DEGREES THOUGH THINK THIS IS OVERDONE. HAVE THEREFORE CUT BACK POPS DURING THE DAY. BEST CHANCES FOR CONVECTION APPEAR TO BE ACROSS SOUTHWEST MINNESOTA WHERE THE CAP IS WEAKEST. TUESDAY THE WARM FRONT CONTINUES TO SURGE NORTH AS A LARGE PIECE OF ENERGY BREAKS OFF THE MAIN TROUGH OUT WEST AND RAPIDLY MOVES NORTH. THE REMAINING PIECE OF ENERGY SHIFTS EAST WITH A PHASED UPPER LEVEL TROUGH. MODELS HAVE BEEN BATTLING OVER THE LAST FEW DAYS ON WHICH PIECE OF ENERGY WOULD BE THE MAIN SYSTEM...THOUGH THE TREND HAS BEEN TOWARDS THE SOUTHERN PIECE OF ENERGY. THE ECMWF HAS BEEN MOST CONSISTENT WITH THIS SOLUTION...SO LEANED ON THIS SOLUTION FAIRLY HEAVY WITH THE FORECAST. NORTHERN STREAM WAVE CONTINUES TO PEEL OFF TO THE NORTH AND EAST ON WEDNESDAY DRAGGING A COLD FRONT/INVERTED TROUGH THROUGH THE WESTERN PORTIONS OF THE FORECAST AREA. SHOULD BE A FAIRLY SHARP TEMPERATURE AND DEW POINT CONTRAST FROM AHEAD AND BEHIND THE FRONT...THOUGH MODELS ARE SLOWING DOWN THE EASTWARD PROGRESSION OF THE FRONT. HAVE WARMED TEMPERATURES IN THE WARM SECTOR...BUT HAVE BEEN SOMEWHAT CONSERVATIVE IN WARMING. MAY BE ABLE TO SPARK SOME THUNDERSTORMS ON WEDNESDAY AFTERNOON/WEDNESDAY EVENING AS THE SOUTHERN STREAM WAVE APPROACHES FROM THE SOUTH AND WEST...BUT UNTIL THEN IT APPEARS AS THOUGH THE CAP IS GOING TO HOLD STRONG. PATTERN EVOLVING INTO A VERY BLOCKY AMPLIFIED PATTERN WITH LARGE UPPER LOWS OFF THE EAST COAST...ACROSS THE CENTRAL PORTION OF THE US AND THEN AGAIN ACROSS THE WEST COAST. WITH SUCH AN AMPLIFIED PATTERN...EXPECT A SLOW EVOLUTION RESULTING IN WET AND UNSETTLED CONDITIONS ACROSS THE MID SECTION OF THE COUNTRY. SLOW MOVING COLD FRONT APPEARS TO SHIFT THROUGH THE FORECAST AREA WITH MUCH COOLER AIR WRAPPING INTO THE AREA FROM THE NORTH. HAVE COOLED FORECAST HIGHS ON FRIDAY AND SATURDAY...WITH THE POTENTIAL FOR WRAP AROUND SHOWERS. GFS IS MUCH FASTER TO PROGRESS THE LOW TOWARDS THE OHIO RIVER VALLEY ON SUNDAY THAN THE EC...BUT OPTED TO SIDE WITH THE ECMWF AND KEPT CHANCE OF SHOWERS IN THE FORECAST ON SUNDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, May 8, 11:01 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT SUN MAY 08 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT SUN MAY 08 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL DRIFT NORTHEAST THROUGH THE BROOKINGS AND MARSHALL AREAS THROUGH NOON...WITH THE ACTIVITY WEAKENING OR LEAVING THE AREA. AFTER ABOUT 500 PM CDT A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG THE MISSOURI RIVER VALLEY...MAINLY FROM AROUND TYNDALL EAST TO SIOUX CITY INTO SOUTHERN PARTS OF NORTHWEST IOWA. WARM AIR ALOFT MAY PRECLUDE DEVELOPMENT...BUT IF STORMS CAN DEVELOP HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. ISOLATED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE QUARTER SIZED HAIL WILL BE POSSIBLE IN CENTRAL SOUTH DAKOTA AFTER 600 PM CDT. WIND AND FOG... ISOLATED SOUTHERLY WIND GUSTS TO AROUND 45 MPH WILL BE POSSIBLE AS THE SHOWERS AND THUNDERSTORMS EXIT THIS MORNING. THE BEST CHANCE FOR THESE STRONGER WINDS WILL BE FROM AROUND HURON TO BROOKINGS AND MARSHALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON MONDAY. WHILE THERE IS SOME UNCERTAINTY ON TIMING AND COVERAGE...THERE WILL BE THE POSSIBILITY OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THROUGH THE WESTERN JAMES RIVER VALLEY ON MONDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:11 PM CDT | River Flood Warning | FSD | Union | 12 hr |
| May 8, 10:50 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.